Wyoming, 2016Winter Weather in Wyoming, February 22, 2016
February 22, 2016 · NWS CYS · 2 events in 2 counties and zones
A upper level disturbance and cold frontal passage produced a brief period of light to moderate snowfall and gusty northerly winds to portions of southeast Wyoming. Snowfall totals ranged from three to six inches, highest over the Snowy and Sierra Madre ranges.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A upper level disturbance and cold frontal passage produced a brief period of light to moderate snowfall and gusty northerly winds to portions of southeast Wyoming. Snowfall totals ranged from three to six inches, highest over the Snowy and Sierra Madre ranges.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 22, 4:49 AM MST, 2 hours 11 minutes earlier.
Area forecast discussion, Feb 22, 4:49 AM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
449 AM MST MON FEB 22 2016
.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 356 AM MST MON FEB 22 2016
THE MAIN WEATHER CONCERN THROUGH THE SHORT TERM FORECAST PERIOD
WILL OCCUR IN THE NEXT 12 TO 24 HOURS AS A SHORTWAVE TROUGH MOVES
ACROSS THE ROCKIES. SNOW WILL DEVELOP OVER WESTERN PORTIONS OF THE
FORECAST AREA THIS AFTERNOON WITH MOST SNOW FALLING THIS EVENING.
A WINTER WEATHER ADVISORY IS IN PLACE FOR THE SNOWY AND SIERRA
MADRE RANGES FROM THIS AFTERNOON INTO LATE TONIGHT. THE MAIN
QUESTION IS HOW MUCH SNOW WILL FALL...ESPECIALLY ACROSS ALBANY AND
CARBON COUNTIES OUTSIDE OF THE SNOWY AND SIERRA MADRE RANGES. THE
MODELS ARE FOCUSING MOST OF THE SNOW OVER THE MOUNTAINS BUT THERE
IS A CONCERN THAT HEAVIER SNOW BANDS MAY FORM OUTSIDE OF THE
MOUNTAINS LATE AFTERNOON AND INTO THE EVENING.
NAM AND GFS ARE SHOWING A CONVECTIVELY UNSTABLE AIRMASS FOR AREAS
WEST OF THE LARAMIE RANGE WHICH DOES SUGGEST THE POTENTIAL FOR
CONVECTIVE CELLS MAINLY OVER CARBON COUNTY. FARTHER EAST AN
INERTIALLY UNSTABLE AIR MASS IS DEPICTED...SUCH AS THROUGH THE
SOUTHERN LARAMIE RANGE. SO COULD SEE SOME POCKETS OF HEAVIER SNOW.
MODELS ARE ALSO SHOWING LOW LEVEL FRONTOGENESIS THIS EVENING
ROUGHLY FROM THE ARLINGTON AREA THROUGH THE SOUTHERN LARAMIE
RANGE. WHILE THE GFS AND EC ARE SHOWING VERY LITTLE QPF OVER THIS
AREA THIS EVENING...THE NAM IS INDICATING THE POTENTIAL FOR
SLIGHTLY HIGHER AMOUNTS. THIS WILL BE AN AREA TO KEEP AN EYE ON
FOR A SHORT PERIOD OF HEAVIER SNOW THIS EVENING.
GIVEN THE ROAD TEMPERATURES WILL LIKELY START OFF ABOVE FREEZING
LATE THIS AFTERNOON AND EARLY EVENING...SNOW THAT DOES FALL WILL
LIKELY MELT AND THEN REFREEZE TO THE ROAD SURFACES...SO ROAD
CONDITIONS WILL LIKELY GO DOWN HILL QUICKLY THIS EVENING WHEREVER
SNOW IS OCCURRING. WILL ALSO HAVE TO KEEP AN EYE ON THE CHEYENNE
RIDGE...ESPECIALLY NEAR CHEYENNE AS THAT ARE MAY ALSO SEE A QUICK
BURST OF SNOW BY THIS EVENING. MOST OF THE PLAINS SHOULD REMAIN
DRY WITH THIS DISTURBANCE.
SNOW WILL TAPER OFF LATE TONIGHT INTO TUESDAY MORNING. THEN
LOOKING FOR DRY CONDITIONS THROUGH WEDNESDAY NIGHT. WILL HAVE TO
KEEP AN EYE ON WINDS IN THE WIND PRONE PORTIONS OF SOUTHEAST
WYOMING LATE TUESDAY NIGHT. AT THIS TIME IT APPEARS WINDS WILL
GENERALLY STAY BELOW HIGH WIND CRITERIA...BUT IT IS SOMETHING TO
WATCH.
.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 356 AM MST MON FEB 22 2016
NORTHWESTERLY FLOW ALOFT IS IN PLACE ON THURS WITH A WEAK SHORTWAVE
MOVING SOUTHWARD INTO THE NORTHERN PLAINS. TEMPS WILL BE AROUND
NORMAL FOR THURS AND THEN INCREASE AS WE HEAD INTO FRI/SAT. SAT
WILL LIKELY BE THE WARMEST DAY AS 700 MB TEMPS RISE TO 0-2C.
PRESSURE FALLS OCCUR TO THE EAST OF THE CWA BY LATE SAT AHEAD OF A
PROGRESSIVE SHORTWAVE. WITH THE 850 MB CAG-CPR GRADIENT INCREASING
TO AROUND 50 METERS...BREEZY TO WINDY CONDITIONS WILL RETURN TO
SOUTHEAST WYOMING. WITH THE BEST DYNAMICS DIVING SOUTH INTO
COLORADO ON SUN...WILL KEEP POPS MOSTLY BELOW 20
PERCENT...ESPECIALLY TO THE EAST OF THE LARAMIE RANGE. A FROPA ON
SUN MORNING WOULD BRING SOME COOLING TO THE REGION.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 356 AM MST MON FEB 22 2016
MAIN AVIATION CONCERN WILL BE DEVELOPING LOW CLOUDS AND LIGHT SNOW
AT THE WY SITES BY LATE THIS AFTERNOON INTO THIS EVENING. IFR/MVFR
VIS IN LIGHT SNOW WILL BE POSSIBLE. THE BEST CHANCE OF PROLONGED
IFR CONDITIONS WILL BE AT LAR. VFR CIGS ARE EXPECTED OVER THE
NEBRASKA PANHANDLE BY LATE TONIGHT. WINDS SHOULD GENERALLY REMAIN
BELOW 20 KTS THROUGH THE TAF PERIOD.
&&
.FIRE WEATHER...
ISSUED AT 356 AM MST MON FEB 22 2016
QUICK MOVING STORM SYSTEM WILL BRING SNOW ACCUMULATIONS TO
SOUTHEAST WYOMING TODAY AND TONIGHT. MOST OF THE SNOW WILL OCCUR
ALONG AND WEST OF THE LARAMIE RANGE WITH THE BULK OF
ACCUMULATIONS INTO THE SNOWY AND SIERRA MADRE RANGES. CRITICAL
FIRE CONDITIONS ARE NOT EXPECTED THIS WEEK.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 5 AM MST
TUESDAY FOR WYZ112-114.
NE...NONE.
&&
SHORT TERM...SML
LONG TERM...ZF
AVIATION...ZF
FIRE WEATHER...SMLHazardous weather outlook, Feb 22, 4:55 AM MST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
455 AM MST MON FEB 22 2016
WYZ101>119-231200-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
455 AM MST MON FEB 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SNOW IS EXPECTED TO FALL LATE THIS AFTERNOON THROUGH TUESDAY
MORNING FOR AREAS ALONG AND WEST OF THE LARAMIE RANGE. SNOW
ACCUMULATIONS ARE GENERALLY EXPECTED TO BE LIGHT OVER LOWER
ELEVATIONS...LESS THAN A FEW INCHES. THE SIERRA MADRE AND SNOWY
RANGES COULD SEE 5-8 INCHES...WHERE A WINTER WEATHER ADVISORY IS
IN EFFECT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW WILL COME TO AN END TUESDAY MORNING. THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH THE REMAINDER OF THE
PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
NEZ002-003-019>021-054-055-095-096-231200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
455 AM MST MON FEB 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
Winter Weather, Sierra Madre Range
- When
- February 22, 7:00 AM MST to 8:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Little Snake River SNOTEL site (elevation 8915 ft) estimated six inches of snow.
Winter Weather, Snowy Range
- When
- February 22, 7:00 AM MST to 8:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SHAVE Project
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Medicine Bow SNOTEL site (elevation 10500 ft) estimated six inches of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, February 22, 20161 death · 1 event
- Lightning Strike in South Carolina, February 22, 2016$50,000 · 1 event
- Hail and Damaging Winds in Texas, February 22 to 23, 20161.75 in hail · 12 events
- Winter Storm in Colorado, February 22 to 23, 20164 events
- Heavy Snow in New Mexico, February 22 to 23, 20164 events
- Hail and Damaging Winds in Texas, February 22, 20161 in hail · 3 events
- Winter Weather in Colorado, February 22 to 23, 20162 events
- Wildfire in Texas, February 22, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630429, 630430.